Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

How can I get my son to keep medicine down?

My son is 5 and has strep throat. The doctor prescribed him liquid penicillin and he throws it back up everytime he takes it (its because it tastes so awful) Im afraid he wont get better if he never gets the med in his system...not to mention i feel bad for him throwing up so much. Anyone have any suggestions on how to help him?

Answer Question
 
cakright

Asked by cakright at 9:16 AM on Jan. 14, 2010 in General Parenting

Level 7 (158 Credits)
Answers (9)
  • call your pharmacy, they can add a flavoring to it like cherry or grape for like $3, we just had to do it with my sons tamiflu
    peanutsmommy1

    Answer by peanutsmommy1 at 9:35 AM on Jan. 14, 2010

  • Does he actually vomit or does he just spit it out? What I do (and this may sound mean, but I promise it's not and it works) is after putting the medicine in my dd's mouth, I tilt her head back, pinch her nose and hold her mouth shut until she swallows. It's a natural reflex to swallow when that happens, so it's not like she suffocates or anything like that. Flavoring it is a good idea, I just choose not to.
    nicolemstacy

    Answer by nicolemstacy at 10:04 AM on Jan. 14, 2010

  • I agree with seeing if they can add a great flavor... you might also see if you can mix it with anything. I know some antibiotics can be mixed with a bit of some other thing they are drinking so that they don't really notice it so much. Hope he's better soon.
    Krysden

    Answer by Krysden at 10:16 AM on Jan. 14, 2010

  • I didnt mention before but I did have the pharmacy add flavor, he picked cherry. I tasted it to see if it was really bad, and it is....really bitter, i dont blame him. Hes not just spitting it out, he is vomiting it up along with everything else in his tummy. He would be mortified if I held his mouth and nose shut forcing him to swallow....I dont want to do that to him, he already feels bad enough
    cakright

    Answer by cakright at 10:41 AM on Jan. 14, 2010

  • Give it to him with food that tastes good and goes down quickly. I always gave my children orange juice to wash it down.
    admckenzie

    Answer by admckenzie at 11:12 AM on Jan. 14, 2010

  • If he is vomiting, something else may be wrong. Try talking to his doctor to see if there's something else that can be done.
    nicolemstacy

    Answer by nicolemstacy at 12:19 PM on Jan. 14, 2010

  • I would call the doc. and report the vomiting. My son had bad acid reflux and could not keep Amoxil down, they had to give him a shot instead, but he got better, good luck.
    salexander

    Answer by salexander at 2:11 PM on Jan. 14, 2010

  • try giving him some juice or soda to wash the taste out of his mouth after he takes the medicine and if he keeps throwing it up contact your pediatritian he maybe allergic to the medicine. I hope the little guy gets feeling better quick!
    Texan1993

    Answer by Texan1993 at 7:41 PM on Jan. 14, 2010

  • thanks for all of your help and suggestions. i tried a trick my friend suggested and it works! we put the medicine syringe in one corner of his mouth and a juice box with a straw in the other corner of his mouth. i told him to start drinking and at the same time squirted in the med....he didnt even taste it and LOVES this new trick. feeling much better and went back to school today.
    thank you again
    cakright

    Answer by cakright at 11:02 AM on Jan. 15, 2010

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.